Just last week two Morgantown high school students ended up in the hospital after overdosing on heroin that was laced into vape pens.
This, as the area continues to see a rise in the number of young people using vape pens and products.
“The CDC says that the fastest growing population of e-cigarettes and vaping is in the youth,” Dr. Lee Smith said “Particularly in high school and junior high school students,”
Dr. Lee Smith, the Monongalia County health department executive director says heroin, no matter what form it is taken in, is extremely dangerous.
“Heroin in any form is dangerous, particularly since sometimes it’s laced with fentanyl which can be life-threatening if not completely fatal,”
Dr. Smith says that in the case of the laced vape pens, the heroin was being taken in the lungs, which can cause different issues than when the drug is taken intravenously.
“Probably the amount you would take in at one time, since the lungs are a big field as opposed to injecting some small amount into your veins, probably can be pretty outstanding,”
While Morgantown police have identified one source of the doctored vape pens, they believe there are possibly other dangerous brands and types of vape cartridges still in circulation.
The best thing guardians of high schoolers can do, Dr. Smith says, is to prevent young people from developing the habit of vaping in the first place.
UPDATE 11/04/19 @ 2:59 p.m.
The Morgantown Police Department and the Mon Metro Task Force were able to identify and confirm one source of the suspected vape pens and vaping solution on Monday after two high school students were hospitalized after overdosing on heroin laced vape pens within a 24-hour time frame last week.
According to a press release from the Morgantown Police Department, a suspect was identified as a juvenile high school student, who distributed at least one of the devices. Detectives got a search warrant, which resulted in the recovery of over 100 charged vape solutions, marijuana, packaging materials and empty vape cartridges that were being filled with the suspecting vaping solution.
Police say the name on the suspected device is “TKO”
The investigation is still ongoing, according to the press release. It is believed that there are other brands and types of vape cartridges in circulation, but the “TKO” is confirmed as one that was contaminated with heroin and other dangerous chemicals.
Parents that suspect their child is in possession of the vape pen or vaping solution is asked to throw it away or turn it in to law enforcement.
The Morgantown Police Department says they are not interested in charging anyone that turns these items in but is focused on the source of this potentially deadly product.